Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 167, NWS Midland/Odessa, TX

June 13, 2016Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2016, 7:52 PM CDT for Pecos County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2016, 7:52 PM CDT (00:52 UTC)
Expired
Jun 13, 2016, 8:15 PM CDT
In force
23 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 170 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2660 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS54 KMAF 140052
SVRMAF
TXC371-140115-
/O.NEW.KMAF.SV.W.0167.160614T0052Z-160614T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 815 PM CDT

* AT 751 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 24 MILES NORTH OF
  LONGFELLOW...OR 28 MILES NORTHWEST OF SANDERSON...MOVING SOUTHEAST
  AT 5 MPH. THIS STORM WILL IMAPCT US 285 IN SOUTHERN PECOS COUNTY.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3029 10262 3051 10276 3063 10255 3051 10234
      3045 10234
TIME...MOT...LOC 0051Z 325DEG 6KT 3051 10263 

HAIL...1.50IN
WIND...60MPH
 
$$

AHASIC
1 follow-up statement
698 
WWUS54 KMAF 140103
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT MON JUN 13 2016

TXC371-140115-
/O.CON.KMAF.SV.W.0167.000000T0000Z-160614T0115Z/
PECOS TX-
803 PM CDT MON JUN 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL PECOS COUNTY...

AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES NORTH OF
LONGFELLOW...OR 27 MILES NORTHWEST OF SANDERSON...MOVING SOUTHEAST AT
10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3029 10262 3051 10276 3063 10255 3051 10234
      3045 10234
TIME...MOT...LOC 0103Z 325DEG 6KT 3049 10262 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:44 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 13, 6:44 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
644 PM CDT MON JUN 13 2016

.DISCUSSION...

&&

.AVIATION...
VFR. Most storms have died out except near FST where they will
continue until 02z. Otherwise expect a SE wind at generally 10kts
or less.

&&

.PREV DISCUSSION... /issued 156 PM CDT MON JUN 13 2016/

DISCUSSION...

Hot conditions will not wait for the Summer Solstice to occur next
Monday, at 534 pm CDT in Midland for the curious, as highs rise to
around 10 degrees above normal through this week.

An outflow boundary from convection along the Red River was pushing
southwestward into the forecast area this afternoon.  Have added a
slight chance of storms over much of the Permian Basin for this
afternoon/tonight due to the boundary.  An upper trough currently
translating eastward over the Great Basin/ Desert Southwest will
eject northeastward over the central Rockies into the northern U.S.
Plains the next couple of days.  This will flatten a weak upper
ridge currently over our region, result in southwesterly flow
pushing dry air and a low level thermal ridge eastward, and allow
temperatures to rise around 5 to 10 degrees above normal through
Tuesday.  Rich low level moisture will remain backed into the
Davis/Glass Mountains and Stockton Plateau today and Tuesday which
will likely yield scattered thunderstorms each day over the heated
higher terrain.  Moderate instability will combine with steep mid
level lapse rates to produce a few strong/severe storms despite a
lack of shear.  Strong downdraft winds, brief heavy rainfall and
frequent lightning strikes will be the main threats.

On Wednesday, a large upper low will swivel southward just off the
Pac northwest coast and expand a broad upper trough over the
southwestern ConUS.  The resultant height/surface pressure falls
will back low level winds and keep more low level moisture over the
higher terrain.  Hot temperatures will promote a moderately unstable
atmosphere by Wednesday afternoon, and although shear will be
generally less than 30 Kt, think a few strong to severe storms will
be possible due to SBCape of 1000 to 1500 J/Kg and mid level lapse
rates of 7 to 8 C/Km.  Heavy rainfall and flash flooding would also
be possible if these thunderstorms develop.  From Thursday onward,
PoPs will be very scarce as the upper ridge is progged to strengthen
over west Texas and New Mexico and temperatures will be hotter, at
least Friday and Saturday.  The upper ridge may migrate northwest or
north which would put our area under under deep easterly flow aloft.
This would shunt the low level thermal ridge westward and perhaps
allow temperatures to rise to more normal levels Sunday and after.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  98  72  97 /  10  10  10  20
Carlsbad                       67 103  67 100 /  10   0  10  20
Dryden                         75 101  75 101 /  10  20  10  20
Fort Stockton                  73 102  73  98 /  20  20  10  30
Guadalupe Pass                 71  94  70  95 /   0   0   0  10
Hobbs                          67  98  67  97 /  10   0  10  30
Marfa                          63  93  61  91 /  20  10  20  50
Midland Intl Airport           76 102  74 100 /  10  10  10  20
Odessa                         76 102  75 100 /  10  10  10  20
Wink                           73 103  73 101 /  10  10  10  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 13, 1:16 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT MON JUN 13 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
116 PM CDT MON JUN 13 2016 /1216 PM MDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE BIG BEND
AREA...STOCKTON PLATEAU..AND DAVIS/APACHE MOUNTAINS THROUGH TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED FURTHER NORTH THROUGH TONIGHT
ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO. GUSTY DOWNBURST
WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY ACROSS WEST TEXAS.
MORE WIDESPREAD THUNDERSTORMS ACTIVITY IS EXPECTED WEDNESDAY
WEST OF A LAMESA...MIDLAND...SANDERSON LINE. SOME STORMS
WEDNESDAY COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
IN ADDITION LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 13, 4:28 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT MON JUN 13 2016

TXZ074-081-132145-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-
428 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 445 PM CDT...

AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF MARATHON NEAR HIGHWAY 38...MOVING NORTHEAST AT
10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3021 10319 3034 10330 3038 10308 3030 10298
TIME...MOT...LOC 2127Z 240DEG 49KT 3030 10317

12
Special weather statement, Jun 13, 4:30 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT MON JUN 13 2016

TXZ075-132215-
PECOS TX-
430 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
515 PM CDT...

AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF FORT STOCKTON ON I-10...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL PECOS
COUNTY.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 267 AND 281.

LAT...LON 3077 10261 3086 10279 3111 10269 3098 10241
TIME...MOT...LOC 2129Z 208DEG 7KT 3088 10266
Special weather statement, Jun 13, 5:26 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT MON JUN 13 2016

TXZ068-075-082-132300-
TERRELL TX-CRANE TX-PECOS TX-
526 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRANE...CENTRAL
PECOS AND NORTHWESTERN TERRELL COUNTIES UNTIL 600 PM CDT...

AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF BAKERSFIELD NEAR INTERSTATE 10...THE STORM WAS
NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...

INTERSTATE 10 BETWEEN MILE MARKERS 270 AND 294.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3057 10226 3061 10263 3072 10275 3101 10269
      3109 10235 3108 10236 3107 10235
TIME...MOT...LOC 2224Z 240DEG 49KT 3087 10252

12
Special weather statement, Jun 13, 5:52 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT MON JUN 13 2016

TXZ075-132330-
PECOS TX-
552 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 630 PM
CDT...

AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF FORT STOCKTON...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON AND FORT STOCKTON-PECOS COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 249 AND 294.

LAT...LON 3064 10277 3085 10310 3112 10293 3089 10232
TIME...MOT...LOC 2251Z 233DEG 25KT 3080 10286
Special weather statement, Jun 13, 6:36 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT MON JUN 13 2016

TXZ075-140015-
PECOS TX-
636 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 715 PM
CDT...

AT 636 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHEAST OF FORT STOCKTON...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PECOS
COUNTY.

LAT...LON 3067 10277 3087 10278 3076 10226 3051 10248
TIME...MOT...LOC 2336Z 288DEG 13KT 3074 10266
Special weather statement, Jun 13, 7:19 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT MON JUN 13 2016

TXZ075-140100-
PECOS TX-
719 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 800 PM
CDT...

AT 719 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES SOUTHEAST OF FORT STOCKTON...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PECOS
COUNTY.

LAT...LON 3042 10273 3062 10277 3076 10257 3051 10243
TIME...MOT...LOC 0019Z 231DEG 21KT 3060 10264

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:19 PM CDTSpecial Weather StatementMAFPecos41 min
Jun 14, 6:21 PM CDTSpecial Weather StatementMAFPecos39 min
Jun 14, 6:59 PM CDTSpecial Weather StatementMAFPecos46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.